I was recently diagnosed with bipolar.I am now taking Lamictal. The only side effect Ive had is sleeplessness. I ‘ sleep, I cant sleep, I quit coffee. I quit drinking coke. I have done everything to sleep. I get maybe 3 hours if ‘ lucky. I’m new to this drug on my first week so I am on a low dosage. 25mg. for the first 14 days. Does this get better?? Do you sleep finally as the dose gets bigger! UGH!!
There are so many different side effects with each drug. The drugs can even cause opposite side effects such as making one person sleepy and the other revved up. I have not heard of Lamictal causing sleeplessness, but it’s certainly a possibility. Also, that really is a small dose. It’s very good to start small and go up. The general dose is 250mg though it ranges greatly. My mom takes 100mg and I take 500mg! I started at 10mg.
Sleep problems can really exacerbate bipolar disorder as they can lead to mania- on the other hand- mania can cause the sleep problems. Here’s how to know the difference:
When a person has sleep problems with mania, they don’t tend to be tired the next day. They can get up and get on with their day with energy. Do you feel normal the next day?
Sleep problems due to a drug often make the person tired, upset and unfocused the next day- or even abnormally tired, such as falling asleep in the middle of the day and drooling on a pillow. I call this pass out sleeping.
The question is how you feel the next day after you don’t sleep.
Next question, Did you try any other meds before you went on Lamictal? Are they still in your system?
Side effects definitely lessen, but sleep issues are too serious to ignore. I would talk with your doctor and explain the symptoms. It may be you need a sleep aid such as Ativan (which is what I use) to help you sleep so the Lamictal can work. But… you don’t really want to take that every night. Another option is one of the new drugs such as Lunesta. Also, ask your doctor about using Benedryl as well. All of these have risks.
There are definitely choices, but you really need to tell your doctor what is happening as you have to make sure it’s not mania!
PS: Here is some advice from Shana:
Hi Julie, just wanted to let you know that sleeplessness is a side effect of lamictal. Strangely, it is not one identified often by the manufacturer or by medical sites. However it is repeated as anecdotal on various side effect forums on the ‘net.
I myself experienced it. It was terrible. Thankfully it went away after a few months!
** I love to hear from readers who have experienced similar symptoms. So now we know- Lamictal can definitely cause sleeplessness- when this happens, definitely talk to your doctor and get some sleep help. You may need to change drugs. many of us, Lamictal is definitely worth it. I really need to start calling it Generic Lamotrigine!
PS: Lamotrigine is the generic name for Lamictal